Osaka Journal of Mathematics

Pseudo-Anosov maps and fixed points of boundary homeomorphisms compatible with a Fuchsian group

Chaohui Zhang

Full-text: Open access

Abstract

Let $\tilde{S}$ be a Riemann surface of type $(p,n)$ with $3p-3+n>0$. Let $F$ be a pseudo-Anosov map of $\tilde{S}$ defined by two filling simple closed geodesics on $\tilde{S}$. Let $a\in \tilde{S}$, and $S=\tilde{S} - \{a\}$. For any map $f\colon S\to S$ that is generated by two simple closed geodesics and is isotopic to $F$ on $\tilde{S}$, there corresponds to a configuration $\tau$ of invariant half planes in the universal covering space of $\tilde{S}$. We give a necessary and sufficient condition (with respect to the configuration) for those $f$ to be pseudo-Anosov maps. As a consequence, we obtain infinitely many pseudo-Anosov maps $f$ on $S$ that are isotopic to $F$ on $\tilde{S}$ as $a$ is filled in.

Article information

Source
Osaka J. Math., Volume 46, Number 3 (2009), 783-798.

Dates
First available in Project Euclid: 26 October 2009

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1256564206

Mathematical Reviews number (MathSciNet)
MR2583329

Zentralblatt MATH identifier
1179.30048

Subjects
Primary: 32G15: Moduli of Riemann surfaces, Teichmüller theory [See also 14H15, 30Fxx]
Secondary: 30C60 30F60: Teichmüller theory [See also 32G15]

Citation

Zhang, Chaohui. Pseudo-Anosov maps and fixed points of boundary homeomorphisms compatible with a Fuchsian group. Osaka J. Math. 46 (2009), no. 3, 783--798. https://projecteuclid.org/euclid.ojm/1256564206


Export citation

References

  • L.V. Ahlfors and L. Bers: Riemann's mapping theorem for variable metrics, Ann. of Math. (2) 72 (1960), 385–404.
  • M. Bauer: Examples of pseudo-Anosov homeomorphisms, Trans. Amer. Math. Soc. 330 (1992), 333–359.
  • A. Beardon: The Geometry of Discrete Groups, Springer, New York, 1983
  • L. Bers: Fiber spaces over Teichmüller spaces, Acta Math. 130 (1973), 89–126.
  • L. Bers: An extremal problem for quasiconformal mappings and a theorem by Thurston, Acta Math. 141 (1978), 73–98.
  • J.S. Birman: Braids, Links, and Mapping Class Groups, Ann. of Math. Stud. 82, Princeton Univ. Press, Princeton, N.J., 1974.
  • A. Faithi, F. Laudenbach and V. Poenaru: Travaux de Thurston sur les Surfaces, Seminaire Orsay, Asterisque, 6667, Soc. Math. de France, 1979.
  • N.V. Ivanov: Mapping Class Groups, manuscript, 1998.
  • H.M. Farkas and I. Kra: Riemann Surfaces, Springer, New York, 1980.
  • I. Kra: On the Nielsen-Thurston-Bers type of some self-maps of Riemann surfaces, Acta Math. 146 (1981), 231–270.
  • O. Lehto: Univalent Functions and Teichmüller Spaces, Graduate Texts in Mathematics 109, Springer, New York, 1987.
  • D.D. Long: Constructing pseudo-Anosov maps; in Knot Theory and Manifolds (Vancouver, B.C., 1983), Lecture Notes in Math. 1144, Springer, Berlin, 1985, 108–114.
  • A. Marden and K. Strebel: Pseudo-Anosov Teichmüeller mappings, J. Analyse Math. 46 (1986), 194–220.
  • S. Nag: Non-geodesic discs embedded in Teichmüller spaces, Amer. J. Math. 104 (1982), 399–408.
  • R.C. Penner: A construction of pseudo-Anosov homeomorphisms, Trans. Amer. Math. Soc. 310 (1988), 179–197.
  • R.C. Penner: Probing mapping class groups using arcs, manuscript, 2005.
  • W.P. Thurston: On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417–431.
  • C. Zhang: Singularities of quadratic differentials and extremal Teichmüller mappings defined by Dehn twists, to appear in J. Aust. Math. (2009).
  • C. Zhang: Remarks on Thurston's construction of pseudo-Anosov maps of Riemann surfaces, Chin. Ann. Math. Ser. B 29 (2008), 85–94.
  • C. Zhang: Dehn twists combined with pseudo-Anosov maps, preprint (2009).